Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 47, NWS Omaha, NE

June 20, 2021Jefferson County, Saline County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 20, 2021, 12:01 AM CDT for Jefferson County, Saline County, Seward County, Nebraska. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 12:01 AM CDT (05:01 UTC)
Expired
Jun 20, 2021, 12:45 AM CDT
In force
44 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Jefferson County, NE, Saline County, NE, Seward County, NE

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 9:43 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2439 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WUUS53 KOAX 200501
SVROAX
NEC095-151-159-200545-
/O.NEW.KOAX.SV.W.0047.210620T0501Z-210620T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1201 AM CDT Sun Jun 20 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southern Seward County in southeastern Nebraska...
  Jefferson County in southeastern Nebraska...
  Saline County in southeastern Nebraska...

* Until 1245 AM CDT.

* At 1200 AM CDT, severe thunderstorms were located along a line
  extending from near Lushton to 4 miles east of Bruning to near
  Munden, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Western around 1220 AM CDT.

Other locations in the path of these severe thunderstorms include
Friend, Plymouth, Beaver Crossing, Wilber, De Witt and Milford.

This includes Interstate 80 in Nebraska between mile markers 366 and
388.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4083 9737 4085 9691 4001 9692 4000 9737
TIME...MOT...LOC 0500Z 259DEG 39KT 4069 9778 4034 9748 3987 9750 

HAIL...0.75IN
WIND...60MPH
 
$$

DeWald
1 follow-up statement
721 
WWUS53 KOAX 200519
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
1219 AM CDT Sun Jun 20 2021

NEC095-151-159-200545-
/O.CON.KOAX.SV.W.0047.000000T0000Z-210620T0545Z/
Seward NE-Jefferson NE-Saline NE-
1219 AM CDT Sun Jun 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR SOUTHERN SEWARD...JEFFERSON AND SALINE COUNTIES...

At 1219 AM CDT, severe thunderstorms were located along a line
extending from near McCool Junction to Western to 5 miles northeast
of Haddam, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
  Western, Beaver Crossing, Wilber, De Witt, Milford and Pleasant 
  Dale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4083 9737 4085 9691 4001 9692 4000 9737
TIME...MOT...LOC 0519Z 256DEG 40KT 4074 9752 4039 9722 3992 9725 

HAIL...0.75IN
WIND...60MPH
 
$$

Mead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:26 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, Jun 19, 6:26 PM CDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Sat Jun 19 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 341 PM CDT Sat Jun 19 2021

Forecast Summary:

There's a good chance for thunderstorms overnight, some of which
could be severe with large hail and damaging winds. A cold front
sweeping through the region Sunday may spark a few more
thunderstorms, but the main weather story then will be the cooler
temperatures settling in to start the work week. A gradual warming
trend follows, with sporadic shower and thunder chances mid to
late week.

Tonight and Sunday:

A relatively dry atmosphere was over eastern Nebraska and southwest
Iowa this afternoon, north of a frontal boundary close to the
Nebraska and Kansas border. Dew points were in the 50s north of the
front as easterly winds reinforce the dry air. But lower 70s dew
points were not far away, in northern Kansas and far southeast
Nebraska. At the mid levels, high pressure continued to be shunted
into the Southwest as stronger westerlies covered the Northern
Rockies and Northern Plains. A few embedded ripples were triggering
some elevated showers and thunderstorms in north central Nebraska
and northwest Kansas.

Expect the showers/storms in north central Nebraska to continue to
drift through northeast Nebraska through the afternoon. Then the
main show begins to set up as a more potent shortwave emerges
from WY/CO region this evening. Strong theta-e advection ahead of
this deepening wave will overspread central then eastern Nebraska
and western Iowa later this evening and overnight, essentially
dragging northern Kansas frontal boundary northward with it. High
instability now south of our area will surge into southeast
Nebraska with advance of warm front, with elevated instability
north of frontal zone increasing in kind across the rest of our
area. MUCAPE greater than 2500 J/kg is likely across much of our
CWA overnight, along with precipitable water values approaching
200 percent of normal.

Large hail will be possible with any of the elevated storms north of
warm front, especially late this evening and overnight. There is a
concern surface-based storms could pose a tornado threat through the
late evening and early overnight period as increasing and veering
low level jet overspreads frontal zone. Large, looping hodographs
are noted by several models in southeast Nebraska near and south of
warm front. Shear vectors from a west-southwest direction near 40kt
are expected to intersect line of convection nearly perpendicularly,
suggesting supercell structures and potential for meso-vortices
along QLCS. Will have to see how things play out as our thinking is
a little more aggressive in regards to severe and tornado potential
than SPC outlook.

Main batch of storms should be entering eastern Nebraska at late
evening, then progress east through western Iowa by 12Z. There is
some potential for storm development ahead of the main line,
which could affect evening activities, but those would be spotty.

Storms should be exiting well to the east Sunday morning before
initial cold front following shortwave dives southeast. Despite
northwest winds, dew points are forecast to remain relatively high
(60s), adding fuel for potential convection along cold front. Most
model output suggests areas southeast of Interstate 80 have the
better shot at afternoon convection, and if it does occur, some
severe risk will come with it.

Sunday night through Saturday:

Secondary surge of cooler air is forecast to overspread the region
Sunday night, significantly cooling temperatures and dew points for
Monday. Highs in the 70s are still looking likely then.

Beyond Monday, mid level flow pattern will favor a gradual warming
trend as heights rise with eastern trough lifting northeast and
Southwest ridge expanding eastward through the Southern Plains.
There is fairly decent agreement between longer-range models through
mid week, but solutions diverge thereafter. ECMWF suggests southwest
flow aloft much of the period before dropping a trough into the
Plains Friday. GFS represents a faster entry of that trough into the
region. Suffice it to say, with either solution we should see
occasional shower/thunder chances as shortwaves ride through the
flow. The main difference between these solutions is in
temperatures, especially Friday and Saturday when there is a wide
spread in model output. GFS is the coolest with highs in the 70s
while ECMWF is warmest with highs in the 90s. Our forecast is closer
to the 75th percentile of all models, but confidence is low in this
regard.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 624 PM CDT Sat Jun 19 2021

There will be showers in the vicinity of KOFK at TAF issuance.
Otherwise, VFR conditions. Thunderstorms are expected to impact
the TAF locations 05-09z. There is a chance that the storms could
be severe at KLNK/KOMA. For now, included wind gusts up to 30
knots. But will also have to monitor for hail as well. Later in
the TAF period, we'll see a wind shift to the northwest increasing
to 15 to 25 knots 17-20z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Dergan
AVIATION...DeWald
Hazardous weather outlook, Jun 19, 3:41 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
341 PM CDT Sat Jun 19 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
341 PM CDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Sunday

Isolated thunderstorms are possible through the evening,
especially in far northeast Nebraska. Severe storms are not
expected with that activity.

However severe thunderstorms with large hail, damaging winds, and
possibly a tornado, are possible overnight. Storms developing in
western and central Nebraska will spread eastward during the
evening and overnight, reaching much of eastern Nebraska and
southwest Iowa near or after midnight. Given high instability and
shear profiles, elevated supercell storms are likely over much of
the area, which would enhance large hail risk. Storms are expected
to accelerate as they roll through the region, so damaging winds
will be a concern as well.

Also, a warm front lifting north ahead of the area of
thunderstorms will enter southeast Nebraska. Low level shear along
that front will locally enhance the potential for isolated
tornadoes, generally south of a Lincoln to Nebraska City line.

This area of storms will be moving east of our are Sunday morning.
Then a cold front sweeping south will cause scattered
thunderstorms Sunday afternoon. Lingering low level moisture
leading to modest instability will enhance the potential for
severe thunderstorms with large hail if storms can fire along the
front. While much of eastern Nebraska and southwest Iowa could
see storms, the most likely area for development would be south
and southeast of Interstate 80 in the mid afternoon.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday

Thunderstorm chances will be hit-and-miss through the week, with
little if any risk of organized severe weather. Storms should
favor the overnight hours beginning Tuesday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:05 AM CDTSpecial Weather StatementOAXJohnson, Pawnee25 min
Jun 20, 1:21 AM CDTSpecial Weather StatementOAXOtoe24 min
Jun 20, 1:34 AM CDTSpecial Weather StatementOAXNemaha, Richardson41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.